Alert archive / North Dakota / Tornado Warnings in 1999
Tornado Warning 30, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 13, 1999, 11:30 PM CDT for Pierce County, Wells County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 13, 1999, 11:30 PM CDT (04:30 UTC)
- Expired
- Jul 14, 1999, 12:30 AM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Pierce County, ND, Wells County, ND
The radar
The Minot AFB radar (KMBX), 102 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 12:00 AM CDT | Hail 1.5 | Maddock, ND | |
| Jul 14, 12:09 AM CDT | Hail 1.75 | Fessenden, ND | Significant agricultural damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2357 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1627 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KBIS 140429 RRA
TORBIS
NDC069-103-140530-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1130 PM CDT TUE JUL 13 1999
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEAST PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA
NORTHERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 1230 AM CDT
* AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO 14 MILES NORTHWEST OF WELLSBURG...OR ABOUT 64 MILES EAST OF
MINOT...MOVING SOUTHEAST AT 35 MPH.
* THE TORNADO WILL BE NEAR...
WELLSBURG AT 1145 PM CDT
HEIMDAL AT 1155 PM CDT
HAMBERG AT MIDNIGHT CDT
THIS STORM SHOULD PASS NORTH AND EAST OF HARVEY. BE PREPARED IN CASE
THE STORM TURNS MORE TO THE SOUTH.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING...IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
LAT...LON 4800 9990 4786 10007 4778 9989 4760 9944
4782 9937
NOAHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 13, 3:30 PM CDT, 8 hours earlier.
Area forecast discussion, Jul 13, 3:30 PM CDT, 8 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT TUE JUL 13 1999 A SHORT WAVE WILL MOVE ACROSS SOUTHERN CANADA TONIGHT. SATELLITE SHOWS A BAND OF CLOUD FROM HVR IN NORTH CENTRAL MONTANA INTO CENTRAL MANITOBA. CONVECTION IS OCCURING NORTHEAST OF GLASCOW NEAR ROCK GLEN IN SASKATCHEWAN AND WILL LIKELY MOVE EAST SOUTHEAST INTO NORTHWEST ND THIS EVENING. TEMPS IN THE WEST HAVE PUSHED INTO THE LOWER 90S WITH DEWPOINTS IN THE 50S WHILE IN CENTRAL ND TEMPS REMAIN IN THE 80S BUT WITH DEWPOINTS MAINLY IN THE 60S. UNSTABLE AIRMASS IS CAPPED...ESPECIALLY IN SOUTH CENTRAL ND WHERE TEMPS HAVE TO EXCEED 90 TO BREAK CAP. WOULD EXPECT MAIN ACTIVITY IN THE WEST EARLY MOVING INTO CNTRL ND THIS EVENING AS MID LEVEL COOLING OCCURS. SOME TSTORMS LIKELY SEVERE AS CAPE WILL BE IN EXCESS OF 1500. THE MODELS NOW HOLD BACK ON MOVING SURFACE LOW OUT OF AREA TO THURSDAY...WITH WEDNESDAY WARMER THAN PREVIOUS MODELS HAD INDICATED. WILL CONTINUE TO LOOK FOR A CHANCE OF TSTMS DEVELOPING IN THE AFTERNOON AND CONT INTO THE NIGHT WEDNESDAY AND THURSDAY. .BIS...NONE. TSW
In the hours before
Local storm report, Jul 13, 5:47 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
547 PM CDT TUE JUL 13 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM 7 N NOONAN ND 0.90 INCH HAIL
07/13/99 DIVIDE REPORTED BY PORT OF ENTRY
UNITED STATES CUSTOMS
OFFICIAL.
HISSUNGLocal storm report, Jul 13, 5:58 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT TUE JUL 13 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM COLUMBUS ND 1.75 INCH HAIL
07/13/99 BURKE REPORTED BY FIRE DEPT
NOAHLocal storm report, Jul 13, 5:58 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT TUE JUL 13 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM COLUMBUS ND 1.75 INCH HAIL
07/13/99 BURKE REPORTED BY FIRE DEPT
NOAHSpecial weather statement, Jul 13, 9:15 PM CDT, 2 hours 15 minutes before
NDZ001-009-017-018-031-032-140230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 915 PM CDT TUE JUL 13 1999 ...THE SEVERE THUNDERSTORM WATCH FOR NORTHWEST NORTH DAKOTA HAS BEEN CANCELLED... WILLISTON...WATFORD CITY...AND BEACH ARE NO LONGER IN THE WATCH. THE MAIN THREAT OF SEVERE THUNDERSTORMS HAS MOVED TO THE EAST. A SEVERE THUNDERSTORM WATCHS REMAIN IN EFFECT FOR NORTH CENTRAL NORTH DAKOTA UNTIL 10 PM CDT...AND FOR SOUTH CENTRAL AND NORTHEAST NORTH DAKOTA UNTIL 2 AM CDT. TSW
Special weather statement, Jul 13, 9:15 PM CDT, 2 hours 15 minutes before
NDZ001-009-017-018-031-032-140230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 915 PM CDT TUE JUL 13 1999 ...THE SEVERE THUNDERSTORM WATCH FOR NORTHWEST NORTH DAKOTA HAS BEEN CANCELLED... WILLISTON...WATFORD CITY...AND BEACH ARE NO LONGER IN THE WATCH. THE MAIN THREAT OF SEVERE THUNDERSTORMS HAS MOVED TO THE EAST. A SEVERE THUNDERSTORM WATCHS REMAIN IN EFFECT FOR NORTH CENTRAL NORTH DAKOTA UNTIL 10 PM CDT...AND FOR SOUTH CENTRAL AND NORTHEAST NORTH DAKOTA UNTIL 2 AM CDT. TSW
Local storm report, Jul 13, 11:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1100 PM CDT TUE JUL 13 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM KENMARE 3W ND 1.00 INCH HAIL
07/13/99 WARD
0550 PM LIGNITE ND 1.00 INCH HAIL
07/13/99 BURKE
0645 PM KENMARE ND TORNADO
07/13/99 WARD LOCAL TELEVISION REPORTED
TORNADO SOUTH OF KENMARE
0652 PM COULEE 2N ND TORNADO
07/13/99 WARD AIR FORCE OBSERVERS
REPORTED TWO TORNADOS
NORTH OF COULEE
0719 PM BERTHOLD 2W ND TORNADO
07/13/99 WARD SKYWARN SPOTTERS REPORTED
TORNADO
0735 PM MINOT 5W ND TORNADO
07/13/99 WARD PUBLIC REPORT
0742 PM BERTHOLD ND 1.75 INCH HAIL
07/13/99 WARD
0743 PM MINOT ND 0.75 INCH HAIL
07/13/99 WARD
0745 PM MINOT ND 75 MPH WIND GUST
07/13/99 WARD SKYWARN SPOTTERS
0748 PM MINOT ND 2.75 INCH HAIL
07/13/99 WARD
0752 PM MINOT ND 2.00 INCH HAIL
07/13/99 WARD
0800 PM LOGAN ND 2.75 INCH HAIL
07/13/99 WARD
0811 PM SAWYER ND 1.75 INCH HAIL
07/13/99 WARD
HWThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:03 PM CDT | Severe Thunderstorm Warning | BIS | Renville | 57 min |
| Jul 13, 7:15 PM CDT | Tornado Warning | BIS | Ward | 30 min |
| Jul 13, 7:45 PM CDT | Tornado Warning | BIS | Ward | 30 min |
| Jul 13, 8:10 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 60 min |
| Jul 13, 8:17 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 58 min |
| Jul 13, 8:38 PM CDT | Tornado Warning | BIS | McHenry, Ward | 37 min |
| Jul 13, 9:02 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan | 58 min |
| Jul 13, 9:15 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 60 min |
| Jul 13, 9:28 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 62 min |
| Jul 13, 10:13 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 62 min |
| Jul 13, 10:55 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 50 min |
| Jul 14, 12:30 AM CDT | Severe Thunderstorm Warning | BIS | Foster | 60 min |
| Jul 14, 1:07 AM CDT | Severe Thunderstorm Warning | BIS | Wells | 68 min |
| Jul 14, 1:45 AM CDT | Severe Thunderstorm Warning | BIS | Foster | 60 min |
Nearby
Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.